Self-management

Lifestyle and home remedies

If you have had Stevens-Johnson syndrome, be sure to:

  • Know what caused your reaction. If your condition was caused by a medication, learn its name and that of closely related medications.
  • Inform your health care providers. Tell all your health care providers that you have a history of Stevens-Johnson syndrome. If the reaction was caused by a medication, tell them which one.
  • Wear a medical information bracelet or necklace. Have information about your condition and what caused it inscribed on a medical information bracelet or necklace. Always wear it.

Prevention

  • Consider genetic testing before taking certain drugs. If you are of Chinese, Southeast Asian or Indian descent, talk with your doctor before taking carbamazepine (Carbatrol, Tegretol). This drug is useful to treat epilepsy, bipolar disorder and other conditions. But people with a gene called HLA-B*1502 have an increased risk of Stevens-Johnson syndrome if they take this drug.
  • If you've had this condition, avoid the medication that triggered it. If you've had Stevens-Johnson syndrome and your doctor told you it was caused by a medication, avoid that drug and others like it. This is key to preventing a recurrence, which is usually more severe than the first episode and can be fatal.

    Your family members also might want to avoid this drug because some forms of this condition have a genetic risk factor.

April 28, 2017
References
  1. Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
  2. High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
  3. Darlenski R, et al. Systemic drug reactions with skin involvement: Stevens-Johnson syndrome, toxic epidermal necrolysis, and DRESS. Clinics in Dermatology. 2015;33:538.
  4. Gawkrodger DJ, et al. Stevens-Johnson syndrome, toxic epidermal necrolysis. In: Dermatology: An Illustrated Colour Text. 6th ed. Edinburgh, U.K.: Elsevier; 2017. https://www.clinicalkey.com. Accessed Jan. 19, 2017.
  5. AskMayoExpert. Nonimmunoglobulin e-mediated (non-IgE) drug sensitivity. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2016.
  6. Wetter DA, et al. Clinical, etiologic and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic. Mayo Clinic Proceedings. 2010;85:131.
  7. Gerull R, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Critical Care Medicine. 2011;39:1521.
  8. Tangamornsuksan W, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatology. 2013;149:1025.
  9. FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm363041.htm. Accessed Jan. 19, 2017.
  10. Yip VL, et al. HLA genotype and carbamazepine-induced cutaneous adverse drug reactions: A systematic review. Clinical Pharmacology and Therapeutics. 2012;92:757.